Minocycline induced autoimmune hepatitis and systemic lupus erythematosus-like syndromeBMJ 1996; 312 doi: https://doi.org/10.1136/bmj.312.7024.169 (Published 20 January 1996) Cite this as: BMJ 1996;312:169
- Andrew Gough, consultant registrara,
- Stephen Chapman, prescribing analysis directorb,
- Kate Wagstaff, senior pharmacistc,
- Paul Emery, professord,
- Elwyn Elias, consultante
- a Department of Rheumatology, Harrogate District Hospital, Harrogate HG2 7SX
- b Department of Pharmacy, Policy and Practice, Keele University, Staffordshire ST5 5BG
- c Drug Information Unit, Selly Oak Hospital, Birmingham B29 6JD
- d Rheumatology and Rehabilitation Research Unit, Leeds University, Leeds LS2 9NZ
- e Department of Hepatobiliary Medicine, Liver Unit, Queen Elizabeth Hospital, Birmingham B15 2TT
- Correspondence to: Professor Emery.
- Accepted 4 April 1995
At presentation another patient (case 1) was found to have hepatitis with a serum aspartate transaminase concentration of 385 IU/l. Viral hepatitis and liver autoantibody screens gave negative results. A liver biopsy confirmed chronic active hepatitis. The hepatitis resolved completely after minocycline was stopped. Furthermore, on review of the notes, the index patient was also noted to have had raised aspartate aminotransferase concentration of 98 IU/l at her first presentation. Again no cause was found, and these tests returned rapidly to normal after discontinuation of minocycline.
Having determined that minocycline could cause an autoimmune drug reaction leading to hepatitis, we looked for further cases prospectively in 1993 and found four more (table 1, cases 4-7). Three of these (cases 5, 6, and 7) were again young women taking minocycline who developed severe hepatitis and were positive for antinuclear antibody. The fourth (case 4) was a 37 year old man who had also been taking long term minocycline for acne. He initially became jaundiced in February 1993. He did not present to his doctor at this stage, but five months later, after the jaundice resolved, he became unwell again. He had severe hepatitis with an aspartate aminotransferase concentration of 2320 IU/l, with a strongly positive antinuclear antibody titre. Although he was still taking his minocycline at this stage, we do not know whether he took it continuously throughout. Cases 5 and 7 presented with jaundice and all three women experienced profound malaise and polyarthralgia in addition to their hepatitis. In all, liver biopsies showed moderately severe changes of acute or chronic active hepatitis. Apart from antinuclear antibody, hepatitis viral screens and other autoantibody tests gave negative results. All seven patients' symptoms and laboratory investigations returned to normal within three months of their discontinuing minocycline. Although their acne deteriorated, all seven have …